Kansas, 2024

Damaging Winds in Kansas, July 19, 2024

July 19, 2024 · NWS GID · 2 events in 2 counties and zones

Kansas was on the backside of an upper level trough with an upper ridge over most of the western half of the country. Temperatures were in the 80s and 90s during the afternoon hours across north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Kansas was on the backside of an upper level trough with an upper ridge over most of the western half of the country. Temperatures were in the 80s and 90s during the afternoon hours across north central Kansas. Dewpoints were in the 50s and 60s during the afternoon, and MUCAPE values were around 1000 to 2000 J/kg during the afternoon. Effective wind shear was generally around 35 to 45 knots. Low-level lapse rates were generally 7 to 9 degrees C/km. DCAPE values were in excess of 1000 J/kg. These conditions resulted in storms with severe wind gusts to develop.

Storms developed across northern and western Nebraska earlier in the day and moved southeastward. One of these storms moved south into north central Kansas and produced a severe wind gust in Smith County after 9:30 PM CDT. This same storm kept moving south and produced another severe wind gust in Osborne County after 10:30 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 5:03 PM CST, 3 hours 32 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe thunderstorms this afternoon and early evening, with overall greatest risk focused SW of the Tri-Cities.
  • Additional off and on scattered showers and thunderstorms will be possible overnight into Saturday AM for parts of the area
  • Periodic small chances (10-40%) for mostly non-severe thunderstorms will be possible Saturday afternoon into early next week. Temperatures will also remain below normal through at least Tuesday.
  • Warmer temperatures (80s to lower 90s) and dry weather are anticipated for the latter half of next week.
Area forecast discussion, Jul 19, 5:03 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
603 PM CDT Fri Jul 19 2024

.KEY MESSAGES...

- Slight to Enhanced risk for severe thunderstorms this
  afternoon and early evening, with overall greatest risk
  focused SW of the Tri-Cities.

- Additional off and on scattered showers and thunderstorms will
  be possible overnight into Saturday AM for parts of the area

- Periodic small chances (10-40%) for mostly non-severe
  thunderstorms will be possible Saturday afternoon into early
  next week. Temperatures will also remain below normal through
  at least Tuesday.

- Warmer temperatures (80s to lower 90s) and dry weather are
  anticipated for the latter half of next week.

&&

.DISCUSSION...
Issued at 314 PM CDT Fri Jul 19 2024

Main risk for severe weather has sped up compared to
expectations 12-24 hrs ago, thanks in large part to outflow from
last night's thunderstorms over northern Nebraska. The earlier
arrival will likely lead to smaller area of concern given less
time for destabilization. Per latest mesoanalysis, greatest
concern will be SW of the Tri-Cities where they managed to warm
into the low 90s amidst dew points in the mid 60s. Combination
of strong instability and seasonably strong effective shear
40-45kt (despite overall weak mid level flow) is supporting
ongoing supercell just NW of Cambridge. Latest experimental WoFS
supports the conceptual model of upscale growth over the next
hr, which will only incr the wind potential for Furnas Co down
through Phillips and Rooks over the next 1-2 hrs. Very steep low
level lapse rates near 9 C/km, sfc T-Td depressions around 30
degrees, and DCAPE values in excess of 1000 J/kg ahead of the
convection argues for decent potential of sig severe wind gusts
of 70-80 MPH within this narrow corridor. Contrast the hot/humid
SW zones with the Highway 81 corridor having air temps in the
70s and Tds in the 50s and it's pretty easy to see why severe
threat should be lower in this direction. Can't completely rule
out a marginally severe storm, but weaker lapse rates should
really limit this to iso and brief.

With the earlier start time that should give a large chunk of
the forecast area more dryness for the evening hours. Additional
off and on scattered showers and non-severe thunderstorms will
be possible overnight as a vort lobe, perhaps convectively
enhanced by ongoing convection, pivots over the area within very
weak upper flow. Continued deep layer moisture convergence will
present at least an isolated chance pretty much anywhere, but
the scattered coverage should favor more towards SE half.

As for the weekend, think there will be chances for iso
shwrs/storms both afternoons, though this risk will really
depend on how ongoing convection plays out as that will
determine how far south the moisture/instability is pushed out.
Tend to think the slight chcs will favor E and S portions of the
forecast area, but no one will see a complete washout by any
means. The broad troughing aloft and NErly low level flow will
lead to seasonably cool/less humid conditions for the weekend
with highs in the 70s/80s and lows in the upper 50s to lower
60s. More opportunities to open up the windows at night!

Heading into next week, NNW upper flow will continue for
several days, steering multiple weak disturbances across the
local area along with helping to maintain seasonably cool
temperatures (70s and lower 80s) a couple more days. Later in
the week, the upper level ridge across the western interior is
forecast to expand eastward, helping bump up temperatures to
near and eventually above climatology by the end of the week in
addition to promoting a return to less unsettled (dry) weather
across the local area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 552 PM CDT Fri Jul 19 2024

Lots of uncertainty for tonight's convection as models are all
over for TSRA placement and timing. The 21z HRRR is initializing
the best with what is currently on radar. The 21z HRRR brings in
some convection overnight and lingers it over GRI. Debated
about a TEMPO for GRI, but decided against one as none of the
other models have anything similar to the HRRR, will AMD as
needed.Winds will become northerly tomorrow morning and EAR is
looking like gusts in the upper teens currently. &&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Beda
Hazardous weather outlook, Jul 19, 6:13 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
713 PM CDT Fri Jul 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
713 PM CDT Fri Jul 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A scattering of thunderstorms will be noted through the night
across south central Nebraska and north central Kansas. Coverage
will be limited, though should increase some during the overnight
hours. In general, severe weather is not expected, though a rogue
strong to severe storm is not out of the question. The main
hazards would be gusty winds of 50 to 60 mph and some hail, though
even that looks to be limited in nature.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic...primarily non-severe...small chances for thunderstorms
will be possible across the local area this weekend and
continuing through Tuesday of next week. Warmer and drier weather
is anticipated for the latter half of the week.

.SPOTTER INFORMATION STATEMENT...report any instances of hail
and/or severe wind gusts that might occur this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 19, 7:00 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
800 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Gst     2 SW Bladen             40.31N 98.61W
07/19/2024  M55 MPH          Webster            NE   Public

&&

NOAA/NWS/MORITZ
Special weather statement, Jul 19, 7:26 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
826 PM CDT Fri Jul 19 2024

KSZ006-007-200215-
Jewell KS-Smith KS-
826 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JEWELL AND
NORTHEASTERN SMITH COUNTIES THROUGH 915 PM CDT...

At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowles to near Inavale to near Riverton.
Movement was south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smith Center, Mankato, Lebanon, Burr Oak, Esbon, and Bellaire.

The storms in southern Nebraska could hold together long enough to
produce strong winds across northern Smith and Jewell counties. A
gusty wind of 30-40 mph may precede the actual thunderstorm winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3977 9887 4000 9896 4000 9832 3981 9817
      3969 9849
TIME...MOT...LOC 0124Z 347DEG 19KT 4011 9845 4006 9860 4012 9881

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Moritz
Local storm report, Jul 19, 7:27 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
827 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Gst     2 W Red Cloud           40.09N 98.56W
07/19/2024  M59 MPH          Webster            NE   Law Enforcement

&&

NOAA/NWS/MORITZ
Special weather statement, Jul 19, 7:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
857 PM CDT Fri Jul 19 2024

NEZ041-047-048-200245-
Merrick NE-Nance NE-Howard NE-
857 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NANCE...WEST
CENTRAL MERRICK AND NORTHEASTERN HOWARD COUNTIES THROUGH 945 PM
CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cushing, or 25 miles north of Grand Island, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Palmer, Cushing, and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 9792 4102 9826 4132 9847 4139 9835
      4139 9832
TIME...MOT...LOC 0157Z 319DEG 18KT 4128 9833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Moritz
Local storm report, Jul 19, 8:20 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
920 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Gst     5 NNE Inavale           40.17N 98.61W
07/19/2024  M59 MPH          Webster            NE   Law Enforcement

&&

NOAA/NWS/MORITZ
Special weather statement, Jul 19, 8:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
930 PM CDT Fri Jul 19 2024

KSZ006-007-200315-
Jewell KS-Smith KS-
930 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN JEWELL AND SMITH
COUNTIES THROUGH 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lebanon to Bellaire to 6 miles northeast of
Athol. Movement was south at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph will be common.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smith Center, Lebanon, Gaylord, Harlan, and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9843 3957 9889 3989 9889 3999 9878
      3998 9861 3992 9846
TIME...MOT...LOC 0230Z 352DEG 18KT 3983 9855 3980 9868 3986 9887

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Moritz

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 19, 8:35 PM CST to 8:40 PM CST
Where
Smith County, 0.53 mi W of Smith Center
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
AWOS
Coordinates
39.780, -98.790

A wind gust of 62 MPH was measured by the Smith Center Airport AWOS. Social media reports noted tree damage across town, and that about 20 percent of the town lost power.

Thunderstorm Wind, Osborne

When
July 19, 9:38 PM CST
Where
Osborne County, 1.38 mi N of Osborne
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.450, -98.700

A wind gust of 58 MPH was measured by the Kansas State Mesonet station located one mile north-northwest of Osborne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191526, 1191528.